Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 241, NWS Mobile, AL

October 12, 2022Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Oct 12, 2022, 7:49 PM CDT for Choctaw County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2022, 7:49 PM CDT (00:49 UTC)
Expired
Oct 12, 2022, 8:15 PM CDT
In force
26 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Choctaw County, AL

The radar

The Mobile radar (KMOB), 149 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2022-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2057 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2022-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2057 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

449 
WUUS54 KMOB 130049
SVRMOB
ALC023-130130-
/O.NEW.KMOB.SV.W.0241.221013T0049Z-221013T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
749 PM CDT Wed Oct 12 2022

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  West central Choctaw County in southwestern Alabama...

* Until 830 PM CDT.

* At 749 PM CDT, a severe thunderstorm was located 4 miles southeast
  of Sykes, or 10 miles east of Quitman, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Butler, Gilbertown and Toxey. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3209 8813 3184 8824 3193 8847 3214 8844
TIME...MOT...LOC 0049Z 290DEG 18KT 3205 8854 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
132 
WWUS54 KMOB 130115
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
815 PM CDT Wed Oct 12 2022

ALC023-130125-
/O.CAN.KMOB.SV.W.0241.000000T0000Z-221013T0130Z/
Choctaw AL-
815 PM CDT Wed Oct 12 2022

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CHOCTAW COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been cancelled.

LAT...LON 3209 8813 3184 8824 3193 8847 3214 8844
TIME...MOT...LOC 0108Z 290DEG 18KT 3201 8840 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 7:03 PM CDT, 46 minutes earlier.

Area forecast discussion, Oct 12, 7:03 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
703 PM CDT Wed Oct 12 2022

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 658 PM CDT Wed Oct 12 2022

VFR to MVFR conditions are in place across the region at issuance
time. Lingering showers and thunderstorms over south-central AL
will also continue to slowly push to the east over the next few
hours. By the late evening/early morning hours, low-end MVFR to
IFR ceilings will begin to develop once again across much of the
region out ahead of an incoming cold front. Prevailing conditions
should return to VFR during the mid morning hours after the front
pushes through. Additionally, a line of showers and thunderstorms
is expected to accompany the front as it pushes across the area.
If the line is able to hold together, it should pass over the TAF
sites around the 10Z-12Z timeframe. Expect temporary reductions
in visibilities, as well as some gusty winds, in some of the
heavier activity. /96

&&

.PREV DISCUSSION... /issued 352 PM CDT Wed Oct 12 2022/

..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Thursday)
Issued at 341 PM CDT Wed Oct 12 2022

There will likely be a lull in the action this evening, but CAM's
indicate that a pre-frontal line of showers and storms will
potentially move south into our northern counties tonight, but
most of CAM's gradually dissipate the line as it moves south
toward the coast. There are some indications that there will be a
very slight potential for a severe storm or two along the line,
mainly between about 06z-09z tonight, but the main threat will
again be locally heavy rainfall. The line should be moving fairly
quickly, but with all the rain we have had over the northern
portions of our forecast area today, and additional couple of
inches of rainfall could result in more localized flash flooding
overnight, so we will be monitoring for that potential closely.

There is some question as to how well tonight's convective line
maintains itself as it moves south, but as we mentioned earlier, it
appears that there will be enough remaining SBCAPE (up to 1500 to
2000 j/kg in some areas) and enough shear (0-6 km bulk shear up
to 30 knots or so) for a few strong to possibly severe storms with
the push south. Most of the CAM's indicate weakening and sub-
severe conditions, the HRRR is the outlier indicating potential
for some rather gusty winds (30-40 mph, perhaps potentially
briefly higher) with the passage of the line, again mainly between
about 06z-09Z tonight over our northern zones. The HRRR also
shows that SRH values may approach 100 m2/s2 over our far
northwestern counties as the line approaches, so there could be a
very minimal tornado threat that we will have to monitor later
tonight. HRRR soundings indicate a fading MRGL Tornado threat as the
line moves into our area, but the slightly better threat will be to
our northwest over north central MS. The HRRR solution has been
the only high res model that is indicating this potential at this
time, but we will be monitoring. Will maintain a 50-60 percent PoP
up that way for the expected coverage associated with the line, but
decreasing PoPs to the south toward the coast as we expect the line
to be diminishing.

Rain chances will quickly come to an end by early Thursday
morning with mostly sunny and dry conditions expected by late
Thursday morning into Thursday afternoon. Lows tonight in the low
to mid 60s over inland areas and lower 70s along the coast. Highs
on Thursday in the low to mid 80s for most locations.

A MODERATE risk of rip currents will be in place today through
Thursday. /12

SHORT TERM...
(Thursday night through Saturday night)
Issued at 341 PM CDT Wed Oct 12 2022

The Southeast remains under west to northwest upper flow at the
base of an upper low situated over the Great Lakes. Weak upper
level shortwaves move through the flow over the Southeast,
shifting dry and somewhat cooler surface high pressure that has
moved over the Lower Mississippi River Valley eastward over the
Southeast, and northerly low level flow shifting to southeast to
south by Saturday night. Gulf moisture begins to return to the
forecast area with the return of onshore flow.

As the dry and cooler airmass moves over and east of the forecast
area, temperatures rise from around seasonal norms to well above for
the beginning of the weekend. Low temperatures generally in the 50s
Thursday night rise to the mid 50s over the northeastern half of the
forecast area Saturday night, with around to low 60s southwest
and along the coast. High temperatures rise from the upper 70s to
low 80s on Friday to low to mid 80s on Saturday. No rain is
expected /16

LONG TERM...
(Sunday through Wednesday)
Issued at 341 PM CDT Wed Oct 12 2022

Upper level shortwave energy ejecting from an opening upper low
over the Desert Southwest moves into a digging upper trough over
the Eastern Conus Sunday into the coming week, with a cold front
shifting south across the Southeast early in the week in response.
Rain returns to the forecast area Sunday night before moving
south of the forecast area Monday night with the cold front. With
decent instability (MLCapes in the 1000-1500J/kg range) and wind
shear (Bulk Shear in the 35- 45kt range) indicated in the
guidance, will need to monitor for strong to severe storms Sunday
night into Monday night. Temperatures above seasonal norms ahead
of the front see a drop to well below by Tuesday as a cold airmass
moves south over the Southeast behind the front, lasting through
mid week.
/16

MARINE...
Issued at 341 PM CDT Wed Oct 12 2022

Light to moderate southeasterly winds switch to a
moderate northwesterly flow by Thursday morning following the
passage of a cold front. A light to moderate northeasterly flow
follows for Friday, becoming a light easterly to southeasterly
flow for the weekend. The northerly flow on Thursday and Thursday
evening may result in some wind gusts to near 15 or 20 knots
offshore, but are expected to remain below SCA criteria at this
time. /12

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      67  85  56  83  58  86  62  84 /  40  10   0   0   0   0   0  20
Pensacola   70  85  61  83  62  84  65  84 /  40  20   0   0   0   0   0  10
Destin      72  86  64  83  64  84  66  83 /  50  20   0   0   0   0   0   0
Evergreen   65  82  50  81  51  85  54  85 /  50  10   0   0   0   0   0  10
Waynesboro  63  81  51  78  52  83  58  81 /  50  10   0   0   0   0   0  20
Camden      65  80  49  78  51  82  53  81 /  60  10   0   0   0   0   0  10
Crestview   66  83  54  81  54  84  57  85 /  40  20   0   0   0   0   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Oct 12, 3:23 PM CDT, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Mobile AL
323 PM CDT Wed Oct 12 2022

ALZ051-122100-
Choctaw AL-
323 PM CDT Wed Oct 12 2022

...A strong thunderstorm will impact portions of central Choctaw
County through 400 PM CDT...

At 322 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Butler, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Butler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3214 8802 3214 8804 3211 8805 3209 8804
      3206 8807 3207 8808 3207 8810 3206 8812
      3202 8812 3201 8811 3199 8824 3208 8827
      3216 8801
TIME...MOT...LOC 2022Z 265DEG 16KT 3205 8818

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CGAL
Special weather statement, Oct 12, 3:51 PM CDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Mobile AL
351 PM CDT Wed Oct 12 2022

ALZ051-053-122130-
Clarke AL-Choctaw AL-
351 PM CDT Wed Oct 12 2022

...A strong thunderstorm will impact portions of south central
Choctaw and northwestern Clarke Counties through 430 PM CDT...

At 351 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles east of Toxey, or 11 miles south of
Butler, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Choctaw and northwestern Clarke Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3199 8807 3199 8789 3191 8785 3182 8822
      3193 8828 3200 8811 3199 8810 3201 8809
TIME...MOT...LOC 2051Z 259DEG 30KT 3192 8817

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CGAL
Special weather statement, Oct 12, 4:13 PM CDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Mobile AL
413 PM CDT Wed Oct 12 2022

ALZ051-053-122200-
Clarke AL-Choctaw AL-
413 PM CDT Wed Oct 12 2022

...Strong thunderstorms will impact portions of south central Choctaw
and northwestern Clarke Counties through 500 PM CDT...

At 413 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 8 miles south of
Putnam to 3 miles west of Coffeeville. Movement was east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Coffeeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3193 8774 3160 8796 3168 8809 3170 8809
      3170 8811 3178 8823 3198 8804
TIME...MOT...LOC 2113Z 291DEG 21KT 3190 8799 3177 8815

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CGAL
Special weather statement, Oct 12, 7:05 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Mobile AL
705 PM CDT Wed Oct 12 2022

ALZ051-130045-
Choctaw AL-
705 PM CDT Wed Oct 12 2022

...A strong thunderstorm will impact portions of northwestern Choctaw
County through 745 PM CDT...

At 704 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Increase, or 14 miles southwest of Cuba,
moving east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northwestern
Choctaw County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3231 8812 3215 8812 3219 8844 3231 8842
TIME...MOT...LOC 0004Z 270DEG 18KT 3226 8850

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 7:05 PM CDTSpecial Weather StatementMOBChoctaw40 min
Oct 12, 8:30 PM CDTSpecial Weather StatementMOBChoctaw45 min
Oct 13, 3:08 AM CDTSpecial Weather StatementMOBChoctaw67 min
Oct 13, 3:21 AM CDTSpecial Weather StatementMOBMonroe, Wilcox54 min
Oct 13, 3:44 AM CDTSpecial Weather StatementMOBClarke46 min
Oct 13, 4:07 AM CDTSpecial Weather StatementMOBButler, Conecuh, Escambia, Monroe38 min
Oct 13, 4:29 AM CDTSpecial Weather StatementMOBWashington46 min
Oct 13, 4:43 AM CDTSpecial Weather StatementMOBConecuh, Covington62 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.